Skip to main content Skip to navigation

Drug Induced Psychosis

Many recreational drugs can induce symptoms of psychosis. These can mimic serious mental health illnesses & can in some instances, cause longer term mental health issues. 

Cannabis

Has long been associated with psychotic symptoms. Whilst it can make you feel happy and relaxed, it can also make you feel anxious and paranoid. For most, these feelings are short lived. However, regular use, especially at a younge age, can increase your risk of development a mental illness later in life. It's also known that some individuals have a vulnerability which means even brief use of cannabis can lead to psychosis. Vulnerability can, in part, be related to family history of mental health issues. If you have been diagnosed with a psychotic illness, it is known that cannabis can lead to a serious relapse and so should be avoided. Cannabis photo

Alcohol

Alcohol photo Alcohol can cause mental confusion, disorganised speech and disorientation and delusions. Typically, these symptoms subside once you become sober. It's important to understand that alcohol is an addictive substance and can contribute to poorer coping and quality of life if used in excess.

Psychedelic drugs

These drugs temporarily mimic symptoms of psychosis but wear off with the drug. However, like cannabis, long term sustained use can cuase prevalence of symptoms and long lasting effects. Psychedelic photo

Stimulants

Stimulant photo

Such as amphetamine and methamphetamine can lead to paranoia and psychosis. A common hallucination is of bugs crawling over the skin. This can subside once drug use has stopped or can persist. Regular uses places you at risk of an acute psychotic episode.

It is difficult to predict how an individual will react to a drug, both due to the variation in drug strength and composition, but also due to your own circumstances and situation. You may become unwell due to taking too much of a drug, or have an adverse reaction to mixing different substances. Or it may be caused by an underlying mental health condition.

With this in mind, it’s best to equip yourself with some knowledge of what to look out for and what to do. This is both for yourself or if you see a friend experiencing difficulty. There are a number of resources around drugs both within Wellbeing Support Services and the Students' Union. If you or a friend/flatmate experience any worrying symptoms or you feel that you would just like to address your drug use before you have difficulties, please reach out and speak with someone. 

So what are some of the common Symptoms of Drug Induced Psychosis? 

  • HALLUCINATIONS - Perceptions of things that aren't actually present. Most commonly:
    • VISUAL - seeing things that aren't there. For example shadows or people
    • AUDITORY - heating internal or external voices that can argue with you, tell you what to do or be critical of you. The voices will sound as though others can hear them. These are not the same as intrusive thoughts, which are your own unwelcome thoughts
    • TACTILE - Feeling sensations that aren't really occurring. For example: feeling bugs crawling on the skin
    • OLFACTORY - smelling an odour around you that others can't confirm

Psychosis diagram

  • DELUSIONS - A fixed, false belief that is maintained despite evidence to the contrary. They may be classified as:
    • GRANDIOSE - for example an increased sense of self-worth, the person may believe they have a special talent or super power
    • PERSECUTORY - for example that someone is planning to harm them or is watching them with the intent to harm them
  • EMOTIONAL CHANGES/AGGRESSION - Finding yourself lacking emotions or having difficulty expressing emotion. Possible periods of aggression or possible violence.
  • CONFUSED AND DISTURBED THOUGHTS - may jump between unrelated topics. Make connections that appear illogical to others. Speech may be incoherent.
  • SUICIDAL THOUGHTS - may experience abstract thoughts about ending their life. Feel people would be better off without them. Often feel scared and confused by their thoughts.

What to do if you experience any of these symptoms or are concerned about a friends or flatmate

  • Lack of insight and the level of distress that’s associated with psychosis means that people experiencing it are not always able to recognise their symptoms, so its important that friends or flatmates let someone know of their concern. If you feel the person is an immediate, significant risk to themselves please call 999 (off campus) or 22222 (on campus). The police/ambulance can ensure that they are safe and receive appropriate support from mental health professionals.  
  • Please do speak with Wellbeing support services or RLT- we can take your concern and reach out appropriately to the student. It is important that people with psychosis receive very prompt support and treatment. 
  • If you are concerned for yourself, please make sure you stop further drug use and seek an urgent appointment with your GP. You can also access Wellbeing support services and will be asked to meet with one of the mental health nurses so that we can talk through what is happening and look to gain you some support. 
  • Within mental health services, specialist team exist to support those who experience psychosis for the first time. These teams also work with those who are experiencing drug induced psychosis, as, although this can be short lived, it’s still important to receive appropriate support at the time. These teams work quickly with individuals to assess and support as needed.